Hail, Pickens
- When
- June 16, 4:14 PM CST to 4:15 PM CST
- Where
- Pickens County, 2.67 mi NNW of Stafford
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 33.486, -88.267
Baseball size hail reported along Highway 82 near the Mississippi State line.
A very active pattern of northwest flow continued over Alabama June 16th through June 19th. Numerous upper short waves traversed through the zonal flow which resulted in several days of severe weather across Central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A very active pattern of northwest flow continued over Alabama June 16th through June 19th. Numerous upper short waves traversed through the zonal flow which resulted in several days of severe weather across Central Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 16, 1:42 PM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 242 PM CDT Fri Jun 16 2023 ...New LONG TERM... .SHORT TERM... (This evening through Saturday) Issued at 127 PM CDT FRI JUN 16 2023 The forecast area is positioned between a highly amplified ridge aloft over the Southern Plains northward to over Southern Canada while an upper low spins over Pennsylvania with a deep trough over much of the Mid Atlantic and Southeast Atlantic Coast. Toward the surface, the forecast area is between a stationary front along the Central Gulf Coast and a cold front that extends from Eastern Nebraska eastward into Western Pennsylvania. This afternoon. Northwesterly flow aloft will persist over the area as a few more disturbances ripple southeast over the area. A cold front will remain to the north of the area while a nearly stationary boundary will be positioned to the south of the area. Cumulus clouds will continue to develop through the afternoon across the west with some shower and storm activity expected toward late afternoon coinciding with peak low-level instability. A few storms may be strong to locally severe with strong winds and some hail. Winds will be from the northwest at 4-8 mph. Highs will range from the mid 80s east to near 90 west. Tonight. A few more disturbances in the mid levels will move southeast over the area tonight while a cold front advances south across the Tennessee Valley while a nearly stationary boundary remains just to our south. Shower and thunderstorm activity will persist across portions of the west and south, though decreasing gradually through time overnight. Some patchy fog is expected again with better potential across portions of the north and the east. A few of the storms may be strong with gusty winds and some hail. Winds will be from the south at 2-4 mph. Lows will be in the mid to upper 60s. Saturday. Mid-level ridging will move east over much of the Mississippi River Valley Region while a northwest flow prevails over the area as broad troughing persist just to our east. Additional mid-level disturbances will move southeast over the area. A surface cold front will move south into the northern counties through the morning hours while the surface boundary to our south slowly lifts north into our southern counties later in the day. The combination of surface boundaries with mid-level support will result in scattered shower and thunderstorm development through the day Saturday with the best chances across the southern and central counties due to some drier air moving into the far northern counties later in the day. Some storms may be strong to severe with strong winds and hail. Winds will shift from the south to the west later in the day with speeds from 5-10 mph. Highs will be in the mid to upper 80s across the area. 05 && .LONG TERM... (Saturday night through next Thursday) Issued at 239 PM CDT FRI JUN 16 2023 Sunday will bring another severe threat to Central Alabama as a shortwave trough moves into the area from the Plains. The current thinking is for an afternoon to evening threat for severe storms, mainly across the whole area but focused over the western and southwestern counties. This looks to be yet another damaging wind and hail threat coming to areas that have dealt with this for the better part of the last week. By Monday, an upper level low will sink down into the region from the central Mississippi River Valley and will probably hangout into late week. With this setup, rain and storm chances remain elevated through the extended. Daytime highs may be tempered somewhat, remaining in the low to mid 80s during the week. 12 Previous long-term discussion: (Saturday through Thursday) Issued at 424 AM CDT FRI JUN 16 2023 On Sunday, clusters of storms are expected to occur toward our northwest, supported by a 500mb trough and broad low-level confluence within an unstable air mass. These storms should propagate toward our region based on the path of the shortwave and placement of the instability/shear axis. Ensemble means are showing the bulk of rain and storms affecting Central Alabama a tad later into Sunday than before, favoring sometime late Sunday afternoon into (perhaps more-so) Sunday night/early Monday morning as a few storm clusters move across the region. Flow is decent with 30-40 knots of bulk shear with sufficient MUCAPE to yield a severe threat. Heavy rainfall could also occur and pose an isolated flood risk. This part of the forecast still carries some complexities that high-res guidance may help to resolve once within range but, based on the overall setup, we'll continue a slight risk (level 2 out of 5) for severe storms Sunday/Sunday night. An upper low looks to meander about the region through the rest of the extended forecast/through Thursday, producing spells of showers and storms. While there will probably be nighttime activity, peak coverage should occur with afternoon and evening destabilization. 89^GSatterwhite && .AVIATION... (18Z TAFS) Issued at 1235 PM CDT FRI JUN 16 2023 Except generally VFR conditions through the afternoon with the exception in vicinity for shower and thunderstorm activity that will develop later in the afternoon with best chances west and southwest. The activity will decrease through the overnight but may linger across the southern portion of the area. Patchy fog is again expected towards daybreak Saturday with best potential across portions of the north and east. Chances for showers and thunderstorms will increase again during the day Saturday with bet potential across the south and southeast. 05 && .FIRE WEATHER... Showers and storms are forecast each day through the period, with varying daily coverage. Minimum RH values each afternoon will remain above critical thresholds, generally staying above 45-50 percent. 20ft winds should be generally less than 10kts from the west this evening, northwest tomorrow, and southwest on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 65 88 62 90 / 30 30 10 40 Anniston 66 87 64 89 / 30 40 10 40 Birmingham 68 87 66 89 / 40 40 10 40 Tuscaloosa 67 86 66 87 / 60 50 20 60 Calera 66 85 66 88 / 50 50 20 40 Auburn 67 85 66 87 / 40 50 20 40 Montgomery 68 85 67 89 / 60 50 20 40 Troy 67 87 67 89 / 60 60 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...05 LONG TERM....12 AVIATION...05
Hazardous Weather Outlook National Weather Service Birmingham AL 442 AM CDT Fri Jun 16 2023 ALZ011>015-017>050-171245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 442 AM CDT Fri Jun 16 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible this afternoon and evening for much of Central Alabama. Threats include damaging winds up to 60 mph and large hail. Locally heavy rainfall could produce flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A couple severe storms may occur Saturday afternoon across the southern portion of Central Alabama. Threats include damaging winds up to 60 mph and large hail. Severe storms are possible sometime Sunday or Sunday night for much of Central Alabama. Threats include damaging winds up to 60 mph and large hail. Locally heavy rainfall could produce flooding. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is needed through Sunday.
Preliminary Local Storm Report
National Weather Service Birmingham AL
1126 AM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM Non-Tstm Wnd Gst 1 SW Troy Muni Airport 31.85N 86.02W
06/16/2023 M43 MPH Pike AL ASOS
ASOS station KTOI Troy Airport (KTOI).
&&Preliminary Local Storm Report
National Weather Service Birmingham AL
1127 AM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM Non-Tstm Wnd Gst 2 NNW Old Creek Town Re 31.95N 85.13W
06/16/2023 M25 MPH Barbour AL AWOS
AWOS station KEUF Eufaula Airport (KEUF).
&&Preliminary Local Storm Report
National Weather Service Birmingham AL
1226 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Tstm Wnd Dmg 3 SSW Ashland 33.24N 85.86W
06/14/2023 Clay AL Emergency Mngr
Several reports of trees down in central
Clay County.
&&Special Weather Statement
National Weather Service Birmingham AL
347 PM CDT Fri Jun 16 2023
ALZ011-012-162115-
Marion AL-Lamar AL-
347 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southwestern Marion
and northeastern Lamar Counties through 415 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 8 miles southwest of Hamilton, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Guin, Detroit, Weston, Henson Springs, Byrd, Marion County
Public Lake, Rankin Fite Airport and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3409 8820 3414 8820 3419 8802 3400 8792
3396 8817 3408 8821
TIME...MOT...LOC 2047Z 257DEG 12KT 3407 8811
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
75 LinharesSpecial Weather Statement
National Weather Service Birmingham AL
506 PM CDT Fri Jun 16 2023
ALZ012-162245-
Lamar AL-
506 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of Lamar County through
545 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 10 miles northwest of Sulligent, moving southeast at 45
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernon, Sulligent, Detroit, Beaverton, Blooming Grove, Lamar County
Airport, Crews, Bedford, Crossville, Cody, Henson Springs and Pine
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Alabama.
&&
LAT...LON 3406 8821 3405 8800 3405 8799 3402 8799
3402 8795 3363 8795 3380 8824
TIME...MOT...LOC 2206Z 302DEG 37KT 3399 8827
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
87/GranthamThe Columbus AFB radar (KGWX), 46 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
13 hail, 10 thunderstorm wind. Local standard time, as filed.
Baseball size hail reported along Highway 82 near the Mississippi State line.
Quarter size hail reported in Vincent.
Baseball size hail reported along Highway 82 in Coalfire.
Half dollar size hail reported in Morris.
Baseball size hail reported in Ethelsville.
Ping pong size hail reported in Palmerdale.
Baseball size hail reported southwest of Gordo with several car windows shattered and destroyed.
A supercell tracked south-southeast across southeast Pickens County and produced widespread straight-line wind damage. The damage consisted of numerous uprooted and snapped trees, with the most concentrated damage on Will House Road. The supercell eventually crossed into far northeast Greene County.
Pictures of quarter size hail along Clairmont Springs Road.
A supercell thunderstorm that started in Pickens County tracked across the far northeast corner of Greene County and then entered southwest Tuscaloosa County. The storm uprooted several large trees along County Road 156.
Penny size hail reported in Ashland.
A long-lived supercell thunderstorm produced widespread damage across far southwest Tuscaloosa County, mainly in the Ralph Community. Hundreds of tree were uprooted and snapped between Ralph and Interstate 20. In addition to the significant tree damage, numerous structures were also damaged, some heavily. Notably, several homes with varying degrees of roof and siding damage, including occasional partial roof loss, were observed around Sipsey Valley Road, Ralph Loop, Shepard Park Road, and Shadow Wood Road. The area from Ralph Loop and Sipsey Valley southeastward to Shadow Wood contained the most intense area of damage, with winds estimated up to 95 mph. Several homes sustained roof damage/loss, either from wind or trees.
Numerous trees uprooted along I-20 near Knoxville.
Several trees uprooted along Highway 28.
Several trees uprooted and power lines downed north of Greensboro along Highway 69.
Photos of half-dollar size hail in Forkland.
Several trees uprooted along Dejarnett Road north of Alexander City. One of the trees landed on a vehicle and produced significant damage.
Ping pong size hail reported at Exit 8 on Interstate 20/59.
Several trees uprooted and blocking traffic on Highway 63.
Several trees uprooted around Fort Deposit.
Numerous reports of trees uprooted in the city of Troy and around Pike County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103145, 1103150, 1103155, 1103195, 1103167, 1103160, 1103183, 1103194, 1103196, 1103197, 1115623, 1103198, 1103185, 1103199, 1103200, 1104610, 1104605, 1104606, 1104608, 1104607, 1104609, 1104611, 1104612.